Alert archive / Arizona / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 8, NWS Tucson, AZ

July 17, 2023Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 17, 2023, 4:23 PM MST for Pima County, Arizona. It was in force for 52 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2023, 4:23 PM MST (23:23 UTC)
Expired
Jul 17, 2023, 5:15 PM MST
In force
52 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 39 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 4:29 PM MSTHAIL 15 Ne Tucson, AZChris called in 1 inch hail on Speedway and Pantano. You could hear the hail pelting the car of the caller.
Jul 17, 4:34 PM MSTTSTM WND GST 582 Se Tucson, AZASOS station KDMA Davis Monthan AFB.
Jul 17, 4:35 PM MSTTSTM WND GST 677 Ene Tucson, AZSpotter 873 reported 67.5 mph gusts on their home weather station 1200 N Sunspot Place.
Jul 17, 4:50 PM MSTTSTM WND DMG8 N Tucson, AZCorrects previous non-tstm wnd dmg report from 8 N Tucson. Trees and power poles down and roof damage. Time estimated from radar.
Jul 17, 5:00 PM MSTTSTM WND DMG6 N Tucson, AZPublic report to Tom says there was a wreck with power poles down on Swan road north of River road.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.4 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2023-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 634 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2023-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
634 J/kg
Mixed-layer CIN
-371 J/kg
Mixed-layer LCL
2226 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

297 
WUUS55 KTWC 172323
SVRTWC
AZC019-180015-
/O.NEW.KTWC.SV.W.0008.230717T2323Z-230718T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
423 PM MST Mon Jul 17 2023

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pima County in southeastern Arizona...

* Until 515 PM MST.

* At 423 PM MST, a severe thunderstorm was located near Tanque 
  Verde, or near Davis-Monthan Air Force Base, moving northwest at 
  10 to 15 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Tucson, Davis-Monthan Air Force Base, Drexel Heights, Tanque Verde,
  South Tucson, Sabino Canyon Recreation Area, Catalina Foothills,
  Saguaro National Park East, Rita Ranch and Seven Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3221 11064 3205 11073 3217 11102 3244 11088
TIME...MOT...LOC 2323Z 135DEG 14KT 3220 11078 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

WJM
1 follow-up statement
717 
WWUS55 KTWC 172340
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
440 PM MST Mon Jul 17 2023

AZC019-180015-
/O.CON.KTWC.SV.W.0008.000000T0000Z-230718T0015Z/
Pima-
440 PM MST Mon Jul 17 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MST
FOR NORTHEASTERN PIMA COUNTY...

At 439 PM MST, a severe thunderstorm was located near and south of 
Catalina Foothills, or near central to northern Tucson, moving 
northwest at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Tucson, Davis-Monthan Air Force Base, Drexel Heights, Tanque Verde,
South Tucson, Sabino Canyon Recreation Area, Catalina Foothills,
Saguaro National Park East, Rita Ranch and Seven Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3224 11068 3206 11076 3217 11102 3244 11088
TIME...MOT...LOC 2339Z 132DEG 17KT 3227 11089 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

WJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:04 PM MST, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 17, 1:04 PM MST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
104 PM MST Mon Jul 17 2023

.SYNOPSIS...The Excessive Heat Warning now continues through
Friday with continued record highs possible. Expect a ramp-up in
thunderstorm activity as high pressure aloft shifts to a more
favorable location near the Four Corners/northern New Mexico. The
main threats this afternoon and this evening will be strong outflow
winds with the potential for blowing dust, especially across south-
central Arizona including the Tucson Metro Area.

&&

.DISCUSSION...Latest IR/WV imagery shows the mid/upper level high
near the Four Corners today with easterly mid level flow of around
10-20kts across our area. Cloud build-ups and a few thunderstorms
are just getting going over the higher terrain and will continue to
expand and move into the valleys over the next few hours. With CAPE
values of around 1500-2000 J/KG, DCAPE around 2000 J/KG and
effective bulk shear around 20 kts, strong to marginally severe
thunderstorms are expected this afternoon into evening with the main
concern being strong winds and blowing dust. This is supported by
the 12Z HREF which has a large area of greater than 50 percent
probability of 30 kt winds with a small area of 90 percent
likelihood in south central Pima County. A few spots of locally
heavy rain in excess of 1 inch are possible with the strongest
storms as well.

For the rest of the week, the main story will continue to be the
heat as the strong mid/upper level high centered over New Mexico
will drift west over Arizona by end of the work week. This will keep
the excessive heat going and therefore we've extended the Excessive
Heat Warning through Friday. A general easterly mid level flow is
expected to sustain itself with PWAT values ranging from 0.75" to
1.5" (lowest east and highest west) this week. That is enough
moisture to sustain at least a low to at times mid grade monsoon
pattern this week with typical day to day variability. Each day the
main threat is expected to be strong gusty winds with only a
localized flooding threat.

&&

.AVIATION...valid through 19/00Z

SCT clouds AOA 10-15k ft MSL with SCT-BKN SHRA/TSRA and gusts 40-50
kts from 17/22z through 17/04z along the international border with
potential impacts for KOLS and KDUG. There is increasing potential
for LCL VSBY to 1 SM or less due to BLDU between these times. SFC
winds outside storm environment NWLY with speeds ranging btwn 10-18
kts and occasional gusts to 25 mph from 17/17Z to 18/02Z and again
aft 18/17Z thru the end of the period. Winds diminish and become
light and variable aft 18/05Z. SHRA/TSRA possible aft 18/21Z thru
the end of the period. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Thunderstorm activity will increase today over
this past weekend, with scattered showers and thunderstorms this
afternoon and evening. These storms will be capable of producing
strong, gusty and erratic outflow winds to 45 mph, especially across
south-central Arizona. Although rainfall will be limited, brief
heavy downpours will accompany the stronger storms west of Tucson.
20-foot winds will generally be northwest during each day this week,
with occasional gusts to 30 mph due to intense surface heating.
Thunderstorm activity will increase to a more typical activity level
for the Monsoon season this week. Valley min RH readings 10-20% will
continue for most of next week, with readings 20-25% in the higher
elevations.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 10 PM MST Friday for AZZ501>509.

Blowing Dust Advisory from 1 PM MST this afternoon to 10 PM MST
this evening for AZZ502>506.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 17, 1:35 PM MST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Tucson AZ
135 PM MST Mon Jul 17 2023

AZZ503-507-513-172115-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
135 PM MST Mon Jul 17 2023

...A strong thunderstorm will impact portions of Santa Cruz County
through 215 PM MST...

At 135 PM MST, Doppler radar was tracking an area of strong
thunderstorm centered near Patagonia Lake State Park, or 10 miles
southeast of Tubac, moving west at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Nogales, Tubac, Rio Rico, Patagonia, Sonoita, Nogales International
Airport, Patagonia Lake State Park, Tumacacori, Amado, Kino Springs,
Pena Blanca Lake and Lochiel.

This includes the following highways...
 Interstate 19 between mile markers 1 and 29.
 Route 82 between mile markers 1 and 32.
 Route 83 between mile markers 31 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3135 11113 3172 11115 3169 11065 3133 11061
      3133 11108
TIME...MOT...LOC 2035Z 099DEG 15KT 3155 11090

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

GEL
Special weather statement, Jul 17, 4:06 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Tucson AZ
406 PM MST Mon Jul 17 2023

AZZ504-514-172345-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
406 PM MST Mon Jul 17 2023

...A strong thunderstorm will impact portions of east central Pima
County through 445 PM MST...

At 406 PM MST, Doppler radar was tracking a strong thunderstorm near
Vail, or 11 miles southeast of Davis-Monthan Air Force Base, moving
northwest at 10 mph.

HAZARD...Winds in excess of 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tucson, Davis-Monthan Air Force Base, Tanque Verde, Vail, Sabino
Canyon Recreation Area, Summit, Saguaro National Park East, Tucson
International Airport, Corona De Tucson, Catalina Foothills, Rita
Ranch and Seven Falls.

This includes the following highways...
 Interstate 10 between mile markers 266 and 287.
 Route 83 between mile markers 54 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3207 11053 3193 11064 3202 11098 3238 11078
TIME...MOT...LOC 2306Z 135DEG 10KT 3209 11070

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

WJM

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 1:30 AM MSTBlowing Dust AdvisoryTWCPima, Pinal, Santa Cruz21 hr
Jul 17, 1:35 PM MSTSpecial Weather StatementTWCSanta Cruz40 min
Jul 17, 1:52 PM MSTSevere Thunderstorm WarningTWCSanta Cruz53 min
Jul 17, 2:43 PM MSTSevere Thunderstorm WarningTWCPima47 min
Jul 17, 2:52 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz53 min
Jul 17, 3:40 PM MSTSevere Thunderstorm WarningTWCPima50 min
Jul 17, 4:06 PM MSTSpecial Weather StatementTWC39 min
Jul 17, 4:48 PM MSTSevere Thunderstorm WarningTWCPima, Pinal57 min
Jul 17, 4:56 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 17, 4:59 PM MSTSpecial Weather StatementTWCPima46 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.